Alert archive / New York / Flash Flood Warnings in 2025

Flash Flood Warning 20, NWS Buffalo, NY

July 16, 2025Allegany County, New York

NWS Buffalo, NY issued this flash flood warning at Jul 16, 2025, 6:33 PM EDT for Allegany County, New York. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2025, 6:33 PM EDT (22:33 UTC)
Expired
Jul 16, 2025, 10:00 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 109 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:45 PM EDTFLASH FLOOD1 Nne Andover, NYWater flowing over the road on State Route 21 in Andover.
Jul 16, 7:45 PM EDTFLASH FLOOD4 Ssw Stannards, NYWater flowing across a portion of County Road 29 in Alma.
Jul 16, 7:45 PM EDTFLASH FLOODBolivar, NYFlooding reported on State Route 417 in Bolivar.
Jul 16, 7:45 PM EDTFLASH FLOODLittle Genesee, NYFlooding reported on State Route 417 in the Town of Genesee.
Jul 16, 7:45 PM EDTFLASH FLOODRichburg, NYWater flowing across Broad Street in Richburg.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS51 KBUF 162233
FFWBUF
NYC003-170200-
/O.NEW.KBUF.FF.W.0020.250716T2233Z-250717T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
633 PM EDT Wed Jul 16 2025

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  Southern Allegany County in western New York...

* Until 1000 PM EDT.

* At 633 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wellsville, Alfred, Whitesville, Scio, Bolivar, Andover, Alma, 
  Richburg, Knight Creek, Stannards, Paynesville, Little Genesee, 
  West Clarksville and Ceres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4226 7774 4200 7775 4200 7831 4215 7831
      4224 7786

FLASH FLOOD...RADAR INDICATED

$$

Hitchcock
2 follow-up statements
050 
WGUS71 KBUF 162356
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
756 PM EDT Wed Jul 16 2025

NYC003-170200-
/O.CON.KBUF.FF.W.0020.000000T0000Z-250717T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegany NY-
756 PM EDT Wed Jul 16 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS 
EVENING FOR SOUTHERN ALLEGANY COUNTY...

At 756 PM EDT, local law enforcement and radar indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 4 inches of rain have fallen. Additional rainfall amounts up to 
0.25 inch are possible in the warned area. Flash flooding is 
occurring, with local law enforcement reporting numerous road 
closures across the southern portion of the county.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Wellsville, Alfred, Whitesville, Scio, Bolivar, Andover, Alma, 
  Richburg, Knight Creek, Stannards, Paynesville, Little Genesee, 
  West Clarksville and Ceres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4226 7774 4200 7775 4200 7831 4215 7831
      4224 7786

FLASH FLOOD...OBSERVED

$$

Hitchcock
935 
WGUS71 KBUF 170201
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
1001 PM EDT Wed Jul 16 2025

NYC003-170211-
/O.EXP.KBUF.FF.W.0020.000000T0000Z-250717T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegany NY-
1001 PM EDT Wed Jul 16 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN ALLEGANY COUNTY...

Local law enforcement reports most flood waters have receded. The 
heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4226 7774 4200 7775 4200 7831 4215 7831
      4224 7786

$$

Hitchcock

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:57 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 16, 2:57 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
257 PM EDT Wed Jul 16 2025

.SYNOPSIS...
Summertime heat and humidity expected through Thursday, along
with a few rounds of scattered showers and thunderstorms, with
the greatest coverage of storms expected through this evening
from the Southern Tier into the Genesee Valley and Finger Lakes.
While a few storms may produce localized gusty winds and heavy
rainfall, other areas may receive little or no rain. Following
the passage of a cold front, drier and cooler air will then
overspread our region for Friday and Saturday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Heat Advisory remains in place through 8 pm for from northern
portions of the Niagara Frontier eastward across the Finger
Lakes and lower elevations of north central New York for heat
index values reaching the mid to upper 90s.

Convection developing along Lake Erie lake breeze this afternoon
from the Southern Tier northeastward across interior portions of the
Genesee Valley and Finger Lakes. Given PWATs near 2 inches and
only weak shear in place, the main threat from any storms will
be for localized heavy rainfall/flooding, with a secondary risk
for isolated strong gusty winds attendant to any stronger
convective cores.

Coverage of showers and thunderstorms should increase across western
New York into this evening as a shortwave trough moves into the
region. This wave will eject northeastward into the Upper Saint
Lawrence Valley, bringing a period of scattered to numerous
showers and scattered thunderstorms to the eastern half of the
area, while he convection taking on a diminishing trend farther
west. The threat for localized heavy rainfall/flooding will
continue. Otherwise it will be another warm and humid night,
with lows ranging from the mid/upper 60s across the interior to
the lower 70s across the lake plains.

Cold front advances into the region Thursday. Another round
convection expected, primarily for the eastern half of the area.
Main threat looks to be the potential for locally heavy
rainfall in a very moist environment ahead of the front. Front
shifts southeast of the area Thursday night, lessening chances
for showers and thunderstorms.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A large area of Canadian sourced high pressure builds in behind the
cold front bringing a much cooler and drier change to our airmass on
Friday, with 850mb temps briefly falling to around +10C. Afternoon
highs topping out in the 70s, surface dew points solidly in the 50s,
and a light northerly breeze will make for a pleasantly refreshing
end to the work week. High pressure slides east right over the area
Friday night. Mainly cloud-free skies and light winds, along with a
less humid airmass in place will allow for a very comfortable night
with lows generally in the 50s. Upper 40s possible across the Tug
Hill/western Dacks and closer to 60F along the lakeshores.

High pressure slides east of the area on Saturday, making way for a
warm front over the Ohio Valley associated with an area of low
pressure located over the mid/upper Mississippi Valley to approach
from the southwest, bringing increasing chances for a few showers
and storms Saturday afternoon, mainly from the Finger Lakes region
westward. Weak southerly return flow on the back side of the high
will boost temps and humidity levels some, however conditions will
remain very tolerable for being just about to the climatologically
warmest time of the year with highs ranging from the upper 70s to
lower/mid 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Low pressure and associated warm front quickly scoot east, crossing
the Lower Great Lakes Saturday night, then into New England by
Sunday. Increasing lift and moisture with these features will bring
areawide high Chc to Lkly PoPs for some showers and a few storms
Saturday night. Chances for a few showers/storms will linger into
Sunday as the lagging mid level trough passes across the area.
However, a general west to east drying trend is expected through the
afternoon.

Next area of Canadian sourced high pressure builds in Sunday night
bringing dry weather along with another batch of refreshingly cooler
and less humid conditions to start the new work week. High pressure
slides east of the area on Tuesday, but should keep dry weather
intact through the bulk of the day. Another warm front
approaches/moves into the area toward mid week, bringing the next
threat for unsettled weather.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A shortwave making its way northeast from the Ohio Valley will
combine with diurnal heating of our very warm/increasingly humid
airmass to generate some scattered showers and thunderstorms south
of Lake Ontario through early this evening, with the greatest
coverage likely found from the Southern Tier northeastward
across portions of the Genesee Valley/Finger Lakes, along and
to the lee of a developing lake breeze boundary off Lake Erie.
KJHW and KROC appear to have the greatest chance of convection
and any associated brief/localized restrictions. Outside of the
storms, flight conditions will be predominantly VFR.

Tonight the shortwave will eject northeastward to the Upper Saint
Lawrence Valley...and in the process will bring a period of
scattered to potentially briefly more numerous showers and scattered
thunderstorms to the eastern half of the area...with localized/brief
reductions again possible with these. Meanwhile further west...the
pcpn should generally tend to wane over time with increasing
subsidence/drying aloft in the wake of the shortwave. Otherwise
initially largely VFR flight conditions should tend to give way to a
mix of MVFR/IFR ceilings across the Southern Tier...with patchier
MVFR ceilings becoming possible elsewhere overnight.

Outlook...

Thursday...Localized/brief restrictions with mainly scattered
showers and thunderstorms.

Friday through Saturday...Mainly VFR. Localized IFR possible in fog
each late night and early morning.

Sunday...Mainly VFR with a chance of showers and thunderstorms and
associated brief restrictions.

Monday...VFR.

&&

.MARINE...
Generally light to modest winds (at or below 10 knots) will prevail
through tonight. Scattered thunderstorms will also develop, with
locally higher winds and waves possible near any storms.

A cold front will approach the area Thursday, then will cross Lakes
Erie and Ontario Thursday night and early Friday. Southwest winds
will increase markedly ahead of the cold front Thursday, then will
become northwest following the passage of the front Thursday night
and Friday. Small Craft Advisory conditions are likely on both lakes
Thursday through Thursday night...with calmer conditions then
returning on Friday as high pressure builds across the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>007-013-
     014.
MARINE...None.

&&

SYNOPSIS...Hitchcock/JJR/TMA
NEAR TERM...TMA
SHORT TERM...JM
LONG TERM...JM
AVIATION...Hitchcock/JJR/TMA
MARINE...Hitchcock/JJR/TMA
Hazardous weather outlook, Jul 16, 5:31 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
531 PM EDT Wed Jul 16 2025

NYZ001>004-010-011-172145-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-
531 PM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-172145-
Northern Cayuga-
531 PM EDT Wed Jul 16 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-172145-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
531 PM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-172145-
Lewis-
531 PM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe thunderstorms and excessive
rainfall Thursday, with strong gusty winds and localized heavy
rainfall the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-007-172145-
Oswego-Jefferson-
531 PM EDT Wed Jul 16 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe thunderstorms and excessive
rainfall Thursday, with strong gusty winds and localized heavy
rainfall the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-172145-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
531 PM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-172145-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
531 PM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe thunderstorms Thursday, with
strong gusty winds and locally higher waves the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:50 PM EDTSmall Craft AdvisoryBUF38 hr

Nearby

Flash Flood Warnings in New York, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.